January  2020, 19(1): 31-46. doi: 10.3934/cpaa.2020003

Infinitely many solutions and Morse index for non-autonomous elliptic problems

Department of Mathematical Sciences, University of Cincinnati, Cincinnati Ohio 45221-0025 USA

Received  February 2018 Revised  April 2019 Published  July 2019

This paper deals with changes of variables, and the exact bifurcation diagrams for a class of self-similar equations. Our first result is a change of variables which transforms radial $ k $-Hessian equations into radial $ p $-Laplace equations. Then, in another direction, we generalize the classical results of D.D. Joseph and T.S. Lundgren [10] by using the method we developed in [13] and [14]. We provide a considerably simpler approach, which yields additional information on the Morse index of solutions.

Citation: Philip Korman. Infinitely many solutions and Morse index for non-autonomous elliptic problems. Communications on Pure & Applied Analysis, 2020, 19 (1) : 31-46. doi: 10.3934/cpaa.2020003
References:
[1]

I. Bihari, A generalization of a lemma of Bellman and its application to uniqueness problems of differential equations, Acta Math. Acad. Sci. Hungar., 7 (1956), 81-94.  doi: 10.1007/BF02022967.  Google Scholar

[2]

C. Budd and J. Norbury, Semilinear elliptic equations and supercritical growth, J. Differential Equations, 68 (1987), 169-197.  doi: 10.1016/0022-0396(87)90190-2.  Google Scholar

[3]

L. CaffarelliL. Nirenberg and J. Spruck, The Dirichlet problem for nonlinear second-order elliptic equations Ⅲ. Functions of the eigenvalues of the Hessian, Acta Math., 155 (1985), 261-301.  doi: 10.1007/BF02392544.  Google Scholar

[4]

S. Chandrasekhar, An Introduction to the Study of Stellar Structure, Dover Publications Inc., New York, 1957.  Google Scholar

[5]

J. DávilaM. del PinoM. Musso and J. Wei, Fast and slow decay solutions for supercritical elliptic problems in exterior domains, Calc. Var. Partial Differential Equations, 32 (2008), 453-480.  doi: 10.1007/s00526-007-0154-1.  Google Scholar

[6]

B. GidasW.-M. Ni and L. Nirenberg, Symmetry and related properties via the maximum principle, Commun. Math. Phys., 68 (1979), 209-243.   Google Scholar

[7]

E. Hopf, On Emden's differential equation, Monthly Notices of the Royal Astronomical Society, 91 (1931), 653-663.   Google Scholar

[8]

J. Jacobsen, Global bifurcation problems associated with k-Hessian operators, Topol. Methods Nonlinear Anal., 14 (1999), 81-130.  doi: 10.12775/TMNA.1999.023.  Google Scholar

[9]

J. Jacobsen and K. Schmitt, The Liouville-Bratu-Gelfand problem for radial operators, J. Differential Equations, 184 (2002), 283-298.  doi: 10.1006/jdeq.2001.4151.  Google Scholar

[10]

D. D. Joseph and T. S. Lundgren, Quasilinear Dirichlet problems driven by positive sources, Arch. Rational Mech. Anal., 49 (1972/73), 241-269.  doi: 10.1007/BF00250508.  Google Scholar

[11]

P. Korman, Uniqueness and exact multiplicity of solutions for a class of Dirichlet problems, J. Differential Equations, 244 (2008), 2602-2613.  doi: 10.1016/j.jde.2008.02.014.  Google Scholar

[12]

P. Korman, Global Solution Curves for Semilinear Elliptic Equations, World Scientific, Hackensack, NJ, 2012. doi: 10.1142/8308.  Google Scholar

[13]

P. Korman, Global solution curves for self-similar equations, J. Differential Equations, 257 (2014), 2543-2564.  doi: 10.1016/j.jde.2014.05.045.  Google Scholar

[14]

P. Korman, Infinitely many solutions for three classes of self-similar equations, with the $p$-Laplace operator, Proc. Roy. Soc. Edinburgh Sect. A, 147A (2017), 1-16.  doi: 10.1017/S0308210517000038.  Google Scholar

[15]

P. Korman, Explicit solutions and multiplicity results for some equations with the $p$-Laplacian, Quart. Appl. Math., 75 (2017), 635-647.  doi: 10.1090/qam/1471.  Google Scholar

[16]

C. S. Lin and W.-M. Ni, A counterexample to the nodal domain conjecture and related semilinear equation, Proc. Amer. Math. Soc., 102 (1988), 271-277.  doi: 10.2307/2045874.  Google Scholar

[17]

F. Merle and L. A. Peletier, Positive solutions of elliptic equations involving supercritical growth, Proc. Roy. Soc. Edinburgh Sect. A, 118 (1991), 49-62.  doi: 10.1017/S0308210500028882.  Google Scholar

[18]

K. Nagasaki and T. Suzuki, Spectral and related properties about the Emden-Fowler equation $-\Delta u=\lambda e^ u$ on circular domains, Math. Ann., 299 (1994), 1-15.  doi: 10.1007/BF01459770.  Google Scholar

[19]

L. A. Peletier and J. Serrin, Uniqueness of positive solutions of semilinear equations in $ R^{n}$, Arch. Rational Mech. Anal., 81 (1983), 181-197.  doi: 10.1007/BF00250651.  Google Scholar

[20]

J. A. Pelesko, Mathematical modeling of electrostatic MEMS with tailored dielectric properties, SIAM J. Appl. Math., 62 (2002), 888-908.  doi: 10.1137/S0036139900381079.  Google Scholar

[21]

J. Sánchez and V. Vergara, Bounded solutions of a $k$-Hessian equation in a ball, J. Differential Equations, 261 (2016), 797-820.  doi: 10.1016/j.jde.2016.03.021.  Google Scholar

[22]

N. S. Trudinger and X.-J. Wang, Hessian measures Ⅰ, Topol. Methods Nonlinear Anal., 10 (1997), 225-239.  doi: 10.12775/TMNA.1997.030.  Google Scholar

show all references

References:
[1]

I. Bihari, A generalization of a lemma of Bellman and its application to uniqueness problems of differential equations, Acta Math. Acad. Sci. Hungar., 7 (1956), 81-94.  doi: 10.1007/BF02022967.  Google Scholar

[2]

C. Budd and J. Norbury, Semilinear elliptic equations and supercritical growth, J. Differential Equations, 68 (1987), 169-197.  doi: 10.1016/0022-0396(87)90190-2.  Google Scholar

[3]

L. CaffarelliL. Nirenberg and J. Spruck, The Dirichlet problem for nonlinear second-order elliptic equations Ⅲ. Functions of the eigenvalues of the Hessian, Acta Math., 155 (1985), 261-301.  doi: 10.1007/BF02392544.  Google Scholar

[4]

S. Chandrasekhar, An Introduction to the Study of Stellar Structure, Dover Publications Inc., New York, 1957.  Google Scholar

[5]

J. DávilaM. del PinoM. Musso and J. Wei, Fast and slow decay solutions for supercritical elliptic problems in exterior domains, Calc. Var. Partial Differential Equations, 32 (2008), 453-480.  doi: 10.1007/s00526-007-0154-1.  Google Scholar

[6]

B. GidasW.-M. Ni and L. Nirenberg, Symmetry and related properties via the maximum principle, Commun. Math. Phys., 68 (1979), 209-243.   Google Scholar

[7]

E. Hopf, On Emden's differential equation, Monthly Notices of the Royal Astronomical Society, 91 (1931), 653-663.   Google Scholar

[8]

J. Jacobsen, Global bifurcation problems associated with k-Hessian operators, Topol. Methods Nonlinear Anal., 14 (1999), 81-130.  doi: 10.12775/TMNA.1999.023.  Google Scholar

[9]

J. Jacobsen and K. Schmitt, The Liouville-Bratu-Gelfand problem for radial operators, J. Differential Equations, 184 (2002), 283-298.  doi: 10.1006/jdeq.2001.4151.  Google Scholar

[10]

D. D. Joseph and T. S. Lundgren, Quasilinear Dirichlet problems driven by positive sources, Arch. Rational Mech. Anal., 49 (1972/73), 241-269.  doi: 10.1007/BF00250508.  Google Scholar

[11]

P. Korman, Uniqueness and exact multiplicity of solutions for a class of Dirichlet problems, J. Differential Equations, 244 (2008), 2602-2613.  doi: 10.1016/j.jde.2008.02.014.  Google Scholar

[12]

P. Korman, Global Solution Curves for Semilinear Elliptic Equations, World Scientific, Hackensack, NJ, 2012. doi: 10.1142/8308.  Google Scholar

[13]

P. Korman, Global solution curves for self-similar equations, J. Differential Equations, 257 (2014), 2543-2564.  doi: 10.1016/j.jde.2014.05.045.  Google Scholar

[14]

P. Korman, Infinitely many solutions for three classes of self-similar equations, with the $p$-Laplace operator, Proc. Roy. Soc. Edinburgh Sect. A, 147A (2017), 1-16.  doi: 10.1017/S0308210517000038.  Google Scholar

[15]

P. Korman, Explicit solutions and multiplicity results for some equations with the $p$-Laplacian, Quart. Appl. Math., 75 (2017), 635-647.  doi: 10.1090/qam/1471.  Google Scholar

[16]

C. S. Lin and W.-M. Ni, A counterexample to the nodal domain conjecture and related semilinear equation, Proc. Amer. Math. Soc., 102 (1988), 271-277.  doi: 10.2307/2045874.  Google Scholar

[17]

F. Merle and L. A. Peletier, Positive solutions of elliptic equations involving supercritical growth, Proc. Roy. Soc. Edinburgh Sect. A, 118 (1991), 49-62.  doi: 10.1017/S0308210500028882.  Google Scholar

[18]

K. Nagasaki and T. Suzuki, Spectral and related properties about the Emden-Fowler equation $-\Delta u=\lambda e^ u$ on circular domains, Math. Ann., 299 (1994), 1-15.  doi: 10.1007/BF01459770.  Google Scholar

[19]

L. A. Peletier and J. Serrin, Uniqueness of positive solutions of semilinear equations in $ R^{n}$, Arch. Rational Mech. Anal., 81 (1983), 181-197.  doi: 10.1007/BF00250651.  Google Scholar

[20]

J. A. Pelesko, Mathematical modeling of electrostatic MEMS with tailored dielectric properties, SIAM J. Appl. Math., 62 (2002), 888-908.  doi: 10.1137/S0036139900381079.  Google Scholar

[21]

J. Sánchez and V. Vergara, Bounded solutions of a $k$-Hessian equation in a ball, J. Differential Equations, 261 (2016), 797-820.  doi: 10.1016/j.jde.2016.03.021.  Google Scholar

[22]

N. S. Trudinger and X.-J. Wang, Hessian measures Ⅰ, Topol. Methods Nonlinear Anal., 10 (1997), 225-239.  doi: 10.12775/TMNA.1997.030.  Google Scholar

[1]

Claudianor O. Alves, Rodrigo C. M. Nemer, Sergio H. Monari Soares. The use of the Morse theory to estimate the number of nontrivial solutions of a nonlinear Schrödinger equation with a magnetic field. Communications on Pure & Applied Analysis, , () : -. doi: 10.3934/cpaa.2020276

[2]

Cheng He, Changzheng Qu. Global weak solutions for the two-component Novikov equation. Electronic Research Archive, 2020, 28 (4) : 1545-1562. doi: 10.3934/era.2020081

[3]

Bo Chen, Youde Wang. Global weak solutions for Landau-Lifshitz flows and heat flows associated to micromagnetic energy functional. Communications on Pure & Applied Analysis, , () : -. doi: 10.3934/cpaa.2020268

[4]

Knut Hüper, Irina Markina, Fátima Silva Leite. A Lagrangian approach to extremal curves on Stiefel manifolds. Journal of Geometric Mechanics, 2020  doi: 10.3934/jgm.2020031

[5]

Mingjun Zhou, Jingxue Yin. Continuous subsonic-sonic flows in a two-dimensional semi-infinitely long nozzle. Electronic Research Archive, , () : -. doi: 10.3934/era.2020122

[6]

Aihua Fan, Jörg Schmeling, Weixiao Shen. $ L^\infty $-estimation of generalized Thue-Morse trigonometric polynomials and ergodic maximization. Discrete & Continuous Dynamical Systems - A, 2021, 41 (1) : 297-327. doi: 10.3934/dcds.2020363

[7]

Haiyu Liu, Rongmin Zhu, Yuxian Geng. Gorenstein global dimensions relative to balanced pairs. Electronic Research Archive, 2020, 28 (4) : 1563-1571. doi: 10.3934/era.2020082

[8]

Jianhua Huang, Yanbin Tang, Ming Wang. Singular support of the global attractor for a damped BBM equation. Discrete & Continuous Dynamical Systems - B, 2020  doi: 10.3934/dcdsb.2020345

[9]

Touria Karite, Ali Boutoulout. Global and regional constrained controllability for distributed parabolic linear systems: RHum approach. Numerical Algebra, Control & Optimization, 2020  doi: 10.3934/naco.2020055

[10]

Zhilei Liang, Jiangyu Shuai. Existence of strong solution for the Cauchy problem of fully compressible Navier-Stokes equations in two dimensions. Discrete & Continuous Dynamical Systems - B, 2020  doi: 10.3934/dcdsb.2020348

[11]

Thabet Abdeljawad, Mohammad Esmael Samei. Applying quantum calculus for the existence of solution of $ q $-integro-differential equations with three criteria. Discrete & Continuous Dynamical Systems - S, 2020  doi: 10.3934/dcdss.2020440

[12]

Hai-Feng Huo, Shi-Ke Hu, Hong Xiang. Traveling wave solution for a diffusion SEIR epidemic model with self-protection and treatment. Electronic Research Archive, , () : -. doi: 10.3934/era.2020118

[13]

Sihem Guerarra. Maximum and minimum ranks and inertias of the Hermitian parts of the least rank solution of the matrix equation AXB = C. Numerical Algebra, Control & Optimization, 2021, 11 (1) : 75-86. doi: 10.3934/naco.2020016

[14]

Ahmad Z. Fino, Wenhui Chen. A global existence result for two-dimensional semilinear strongly damped wave equation with mixed nonlinearity in an exterior domain. Communications on Pure & Applied Analysis, 2020, 19 (12) : 5387-5411. doi: 10.3934/cpaa.2020243

[15]

Mengni Li. Global regularity for a class of Monge-Ampère type equations with nonzero boundary conditions. Communications on Pure & Applied Analysis, , () : -. doi: 10.3934/cpaa.2020267

[16]

Qingfang Wang, Hua Yang. Solutions of nonlocal problem with critical exponent. Communications on Pure & Applied Analysis, 2020, 19 (12) : 5591-5608. doi: 10.3934/cpaa.2020253

[17]

Peter Poláčik, Pavol Quittner. Entire and ancient solutions of a supercritical semilinear heat equation. Discrete & Continuous Dynamical Systems - A, 2021, 41 (1) : 413-438. doi: 10.3934/dcds.2020136

[18]

Anna Abbatiello, Eduard Feireisl, Antoní Novotný. Generalized solutions to models of compressible viscous fluids. Discrete & Continuous Dynamical Systems - A, 2021, 41 (1) : 1-28. doi: 10.3934/dcds.2020345

[19]

Hua Chen, Yawei Wei. Multiple solutions for nonlinear cone degenerate elliptic equations. Communications on Pure & Applied Analysis, , () : -. doi: 10.3934/cpaa.2020272

[20]

Xiyou Cheng, Zhitao Zhang. Structure of positive solutions to a class of Schrödinger systems. Discrete & Continuous Dynamical Systems - S, 2020  doi: 10.3934/dcdss.2020461

2019 Impact Factor: 1.105

Metrics

  • PDF downloads (201)
  • HTML views (200)
  • Cited by (0)

Other articles
by authors

[Back to Top]